REVERSIBLE MYELONEUROPATHY IN A YOUNG WOMAN
Type of Spiritual Experience
A description of the experience
REVERSIBLE MYELONEUROPATHY IN A YOUNG WOMAN Ximena A. Levander1; Traci A. Takahashi3,1; Maxwell Ma2. 1University of Washington, Seattle, WA; 2University of Washington, Seattle, WA; 3VA Puget Sound Healthcare System, Seattle, WA. (Tracking ID #1928649)
LEARNING OBJECTIVE 1: Diagnose B12 deficiency and distinguish it from other etiologies of myeloneuropathy.
LEARNING OBJECTIVE 2: Recognize nitric oxide abuse as a potential cause of B12 deficiency.
CASE: A 35-year-old woman presented to clinic with 1 week of bilateral upper and lower extremity numbness. The paraesthesias occurred suddenly and felt like her extremities “fell asleep but never woke up.” She also reported difficulty ambulating, requiring a cane to walk even short distances. Symptoms had neither improved nor worsened since onset. Review of systems was notably negative for vision changes, headaches, new neck or back pain, and urinary or bowel incontinence. She denied any recent infections, sick contacts, travel, injury or immunizations.
Medical history was significant for PTSD, depression, chronic pain, and cervical and lumbar surgeries. Her medications included morphine, etodolac, citalopram, lorazepam and a multi-vitamin. Family history was unremarkable. She had a 20-pack-year smoking history but denied any alcohol or illicit drug use. On physical exam she had normal vital signs except for a BMI of 30. Her neurological exam was notable for decreased pinprick sensation in a stocking and glove distribution bilaterally and hyper-reflexia in the lower extremities. Her gait exam demonstrated spasticity and sensory ataxia such that she was unable to ambulate unassisted.
The neurology service admitted her and initial laboratory results were notable for normal electrolytes and a slight normocytic anemia. She had normal TSH and copper levels. Her RPR, treponemal antibody and ANA panel were negative. Her B12 level was 253 pg/mL (normal >211 pg/mL). Both her methylmalonic acid and homocysteine were elevated. MRI brain was unremarkable. MRI C and T spine demonstrated non-contiguous bilateral dorsal column lesions with high T2 signal that was non-enhancing with contrast. On further questioning, she revealed almost daily use of inhaled nitrous oxide for the past few weeks. She was started on cobalamin 1,000 mcg IM daily for 6 doses then switched to 1,000 mcg PO daily for 2 months. She was discharged to rehab and advised to stop using nitrous oxide. Within 1 month her ataxia resolved and she only had minor residual sensory deficits. In 2 months her B12 level was 1,092 pg/ml.
DISCUSSION: Nitrous oxide is an inhaled anesthetic used in minor medical and dental procedures. Its recreational use started shortly after its discovery in the eighteenth century, when English chemist Humphry Davy demonstrated its psychogenic effects. Today, nitrous oxide continues to be an inhaled drug of abuse, obtained from medical settings or from whipped cream cartridges, commonly referred to as whippets. The toxicity of nitrous oxide is thought to be caused by irreversible binding of the cobalt ion in cobalamin, rendering it unable to function as a coenzyme with methionine synthase. The enzymatic reactions catalyzed by methionine synthase are critical for DNA synthesis and for regeneration of carbon donor groups. Primary care providers need to be aware of the medical complications of nitrous oxide abuse since patients may present to clinic with its sequelae and may not readily volunteer information regarding abuse on social history screening. The differential diagnosis for our patient’s initial presentation was extensive and most worrisome for anatomic injury given her spinal surgical history but also included autoimmune conditions, malignancies, nutritional deficiencies and infections. Her MRI findings were consistent with many conditions on this differential and a lumbar puncture with cerebrospinal fluid analysis was the next step in evaluation. However, the patient later revealed her substance abuse history deeming this diagnostic procedure unnecessary. A high degree of suspicion was required given she denied any substance abuse both in clinic and to the initial inpatient team. Case reports of nitrous oxide toxicity have been described in toxicology, neurology, emergency medicine and anesthesiology texts and highlight patients presenting with myeloneuropathy and/or megaloblastic anemia. Most patients reported prolonged nitrous oxide abuse and had true B12 deficiency, unlike our patient who had a borderline low normal B12 level. Because of this lab value and her well-nourished appearance, the inpatient team tested her methylmalonic acid and homocysteine levels, which came back elevated. Given her presenting symptoms, MRI findings and the lab results, as well as her response to high dose B12 repletion, nitrous oxide had caused an effective B12 deficiency. Fortunately, symptoms of nitrous oxide abuse related cobalamin deficiency often resolve upon stopping nitrous oxide use and aggressively repleting B12.
The source of the experiencePubMed
Concepts, symbols and science items
Science ItemsNitrous Oxide
Activities and commonsteps
OverloadsInhaling nitrous oxide
Inhaling volatiles and gases
Nervous system disease
Paralysis, amputation and nerve system damage